American Journal of Medical Case Reports
ISSN (Print): 2374-2151 ISSN (Online): 2374-216X Website: http://www.sciepub.com/journal/ajmcr Editor-in-chief: Samy, I. McFarlane
Open Access
Journal Browser
Go
American Journal of Medical Case Reports. 2014, 2(2), 41-43
DOI: 10.12691/ajmcr-2-2-4
Open AccessCase Report

Prolonged Coma after Single, Unintentional Overdose of Insulin: Concurring Factors Leading to a Persistent Neurological Condition

Luljeta Çakërri1, Elira Myrtaj2, Gentian Vyshka1, and Florian Toti2

1Biomedical and Experimental Department, Faculty of Medicine, University of Medicine in Tirana, Albania

2Service of Endocrinology, University Hospital Center “Mother Theresa”, Tirana, Albania

Pub. Date: March 12, 2014

Cite this paper:
Luljeta Çakërri, Elira Myrtaj, Gentian Vyshka and Florian Toti. Prolonged Coma after Single, Unintentional Overdose of Insulin: Concurring Factors Leading to a Persistent Neurological Condition. American Journal of Medical Case Reports. 2014; 2(2):41-43. doi: 10.12691/ajmcr-2-2-4

Abstract

We refer the case of a 62-year old female diabetic patient, under insulin therapy since twelve year. She was found unconscious from her husband and the emergency team assisting the patient on site found a newly opened insulin vial of 10 ml half empty. Supposedly she had injected almost five ml of insulin glargine, with a total of 500 UI of insulin, and the plasma glucose value of 29 mg/dl supported the overdose diagnosis. The patient was emergently admitted in an intensive care unit with profound hypoglycemia and hypokalemia, and in deep coma. Dextrose bolus and continuous infusions normalized her glycemic levels only after three days of uninterrupted perfusions, with the patient remaining in coma for another two days after glycemia normalization. Discharged with a paraparetic gait as neurological sequelae, she improved considerably within the next month from the event. The reason of overdose was not clearly formulated, but a tricyclic antidepressant was added on in the therapy after psychiatric consultancy was obtained.

Keywords:
insulin overdose hypoglycemia hypokalemia

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

References:

[1]  Casparie AF, Elving LD. Severe hypoglycemia in diabetic patients: frequency, causes, prevention. Diabetes Care. 1985 Mar-Apr; 8 (2): 141-5.
 
[2]  Doğan FS, Onur OE, Altınok AD, Göneysel O. Insulin glargine overdose. J Pharmacol Pharmacother. 2012 Oct; 3 (4): 333-5.
 
[3]  Davis EM, Sexson EL, Spangler ML, Foral PA. An evaluation of prefilled insulin pens: a focus on the Next Generation FlexPen (®).Med Devices (Auckl). 2010; 3:41-50.
 
[4]  Gundgurthi A, Kharb S, Dutta MK, Pakhetra R, Garg MK. Insulin poisoning with suicidal intent. Indian J Endocrinol Metab. 2012 Mar; 16 Suppl 1: S120-2.
 
[5]  Russell KS, Stevens JR, Stern TA. Insulin overdose among patients with diabetes: a readily available means of suicide. Prim Care Companion J Clin Psychiatry. 2009; 11 (5): 258-62.
 
[6]  Berbel-García A, Porta-Etessam J, Martínez-Salio A, Ballesta F, Sáiz-Díaz RA, Pérez-Martínez DA, de Toledo M. [Transient cerebral oedema associated to hypoglycaemia]. Rev Neurol. 2004 Dec 1-15; 39 (11): 1030-3.
 
[7]  Svingos RS, Fernandez EM, Reeder DN, Parker JJ. Life-threatening hypoglycemia associated with intentional insulin ingestion. Pharmacotherapy. 2013 Mar; 33 (3): e28-33.
 
[8]  Doroshow DB. Performing a cure for schizophrenia: insulin coma therapy on the wards. J Hist Med Allied Sci. 2007 Apr; 62 (2): 213-43.
 
[9]  Ratner RE, Hirsch IB, Neifing JL, Garg SK, Mecca TE, Wilson CA. Less hypoglycemia with insulin glargine in intensive insulin therapy for type 1 diabetes. U.S. Study Group of Insulin Glargine in Type 1 Diabetes. Diabetes Care. 2000 May; 23 (5): 639-43.
 
[10]  Oduru M, Ahmad M. Massive levemir (long-acting) insulin overdose: case report. Case Rep Med. 2012; 2012: 904841.
 
[11]  Allan GM, Heilbron BG. Insulin overdose with recurrent severe hypoglycemia and preserved level of consciousness. CJEM. 2000 Jul; 2 (3): 206-7.
 
[12]  Auer RN. Progress review: hypoglycemic brain damage. Stroke. 1986 Jul-Aug; 17 (4): 699-708.
 
[13]  Workgroup on Hypoglycemia, American Diabetes Association. Defining and reporting hypoglycemia in diabetes: a report from the American Diabetes Association Workgroup on Hypoglycemia. Diabetes Care. 2005 May; 28 (5): 1245-9.
 
[14]  Kalra S, Bajwa SJ, Baruah M, Sehgal V. Hypoglycaemia in anesthesiology practice: Diagnostic, preventive, and management strategies. Saudi J Anaesth. 2013 Oct; 7 (4): 447-452.
 
[15]  Bree AJ, Puente EC, Daphna-Iken D, Fisher SJ. Diabetes increases brain damage caused by severe hypoglycemia. Am J Physiol Endocrinol Metab. 2009 Jul; 297 (1): E194-201.
 
[16]  Ahmad J, Pathan MF, Jaleel MA, Fathima FN, Raza SA, Khan AK, Ishtiaq O, Sheikh A. Diabetic emergencies including hypoglycemia during Ramadan. Indian J Endocrinol Metab. 2012 Jul; 16 (4): 512-5.
 
[17]  Matsumura M, Nakashima A, Tofuku Y. Electrolyte disorders following massive insulin overdose in a patient with type 2 diabetes. Intern Med. 2000 Jan; 39 (1): 55-7.
 
[18]  Mégarbane B, Deye N, Bloch V, Sonneville R, Collet C, Launay JM, Baud FJ. Intentional overdose with insulin: prognostic factors and toxicokinetic/toxicodynamic profiles. Crit Care. 2007; 11 (5): R115.
 
[19]  Skolnik AB, Ewald MB. Case files of the Harvard Medical Toxicology Fellowship at Children's Hospital Boston: an insulin overdose. J Med Toxicol. 2010 Dec; 6 (4): 413-9.
 
[20]  Berz JP, Orlander JD. Prolonged cerebellar ataxia: an unusual complication of hypoglycemia. J Gen Intern Med. 2008 Jan; 23 (1): 103-5.
 
[21]  Uchida D, Ohigashi S, Hikita S, Kitamura N, Motoyoshi M, Tatsuno I. Acute pulmonary edema caused by hypoglycemia due to insulin overdose. Intern Med. 2004 Nov; 43 (11): 1056-9.